Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 16, 2019, 2:37 PM CDT for Cass County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2019, 2:37 PM CDT (19:37 UTC)
- Expired
- Jul 16, 2019, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Cass County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:40 PM CDT | TORNADO | 8 Se Atlantic, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WFUS53 KDMX 161937 TORDMX IAC029-162015- /O.NEW.KDMX.TO.W.0017.190716T1937Z-190716T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED Tornado Warning National Weather Service Des Moines IA 237 PM CDT Tue Jul 16 2019 The National Weather Service in Des Moines has issued a * Tornado Warning for... Southern Cass County in southwestern Iowa... * Until 315 PM CDT. * At 237 PM CDT, a confirmed tornado was located 8 miles southeast of Atlantic, moving southeast at 10 mph. HAZARD...Tornado. SOURCE...Public confirmed tornado. IMPACT...Expect damage to mobile homes, roofs, and vehicles. * This tornadic thunderstorm will remain over mainly rural areas of southern Cass County, including the following locations... Massena and Cumberland. PRECAUTIONARY/PREPAREDNESS ACTIONS... To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a basement or an interior room on the lowest floor of a sturdy building. Avoid windows. If you are outdoors, in a mobile home, or in a vehicle, move to the closest substantial shelter and protect yourself from flying debris. && LAT...LON 4130 9508 4140 9487 4127 9471 4116 9501 TIME...MOT...LOC 1937Z 329DEG 9KT 4129 9493 TORNADO...OBSERVED HAIL...<.75IN $$ Beerends
2 follow-up statements
359
WWUS53 KDMX 161951
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
251 PM CDT Tue Jul 16 2019
IAC029-162015-
/O.CON.KDMX.TO.W.0017.000000T0000Z-190716T2015Z/
Cass IA-
251 PM CDT Tue Jul 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHEASTERN CASS COUNTY...
At 251 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles southeast of Atlantic, moving southeast at 10
mph.
HAZARD...TORNADO.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Cumberland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4129 9500 4133 9489 4124 9479 4117 9498
TIME...MOT...LOC 1951Z 334DEG 9KT 4126 9492
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Beerends043
WWUS53 KDMX 162013
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
313 PM CDT Tue Jul 16 2019
IAC029-162022-
/O.EXP.KDMX.TO.W.0017.000000T0000Z-190716T2015Z/
Cass IA-
313 PM CDT Tue Jul 16 2019
...THE TORNADO WARNING FOR SOUTHEASTERN CASS COUNTY WILL EXPIRE AT
315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4129 9500 4133 9489 4124 9479 4117 9498
TIME...MOT...LOC 2012Z 329DEG 9KT 4122 9488
$$
BeerendsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 16, 12:34 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 12:34 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1234 PM CDT Tue Jul 16 2019 ...Updated Aviation Discussion... .DISCUSSION.../Today through Monday/ Issued at 330 AM CDT Tue Jul 16 2019 Iowa continues to rest on the southern edge of the westerlies as the remnants of Barry pass just southeast of the state. The proximity of the westerlies will continue to present challenges through late Wednesday prior to a northward migration of the flow by late in the work week. Currently, convection has moved south into the state overnight as the outflow has surged southward. Convection has maintained the best across the northwest where the instability axis resides and low level inflow is strongest. Meanwhile, convection in Nebraska continues to move east toward the state and should push into the west by daybreak. CAMs output has the bulk of this activity dissipating as it moves into the western CWA this morning. However, outflow and surface boundary will reside mostly likely in northern Iowa this afternoon and should provide a focus for thunderstorm redevelopment as instability increases. Storms will likely be strong with a severe storm or two given the stronger instability along with locally heavy rainfall with plenty of moisture around. These storms are forecast to move ESE into the evening with some break in activity by late evening. Additional convection in the Plains is then forecast to move ESE overnight on nose of decent low level jet towards the forecast area late tonight. This will likely produce another round of storms across the north and west late tonight into Wednesday morning. At this point, heights begin to increase across the state with the main synoptic boundary lifting northward. This should limit any additional convection later Wednesday and Wednesday night in northern Iowa as cap builds into the state. Thermal ridging into the Plains will begin to move into Iowa on Wednesday becoming firmly entrenched on Thursday, Friday and likely much of Saturday. This will be the warmest period with highs well into the 90s and dewpoints in the 70s. Heat index values from 100-110 will be common during this time with overnight lows holding in the mid to upper 70s, therefore the heat watch is still looking good. Have extended the watch into Saturday as the thermal ridge appears to remain in place during this time. However, northern Iowa may begin to see some relief as the westerlies begin to drop farther south allowing a surface boundary to approach Iowa by later Saturday. Beyond this time, much more uncertainty exists in the forecast but cooler air appears likely into early next week as the westerlies continue to drop farther south providing some relief from the heat. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1231 PM CDT Tue Jul 16 2019 Mainly looking at VFR conditions other than some brief MVFR conditions from convection in northern Iowa. This will impact MCW for sure and possibly FOD. The winds remain stagnant until late tomorrow morning when mixing develops out of the south. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Wednesday afternoon through Saturday evening for IAZ004>007-015>017-023>028-033>039-044>050-057>062- 070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Podrazik
Hazardous weather outlook, Jul 16, 3:40 AM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Tue Jul 16 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 340 AM CDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight The threat of scattered thunderstorms will persist for central and northern Iowa today and across all of central Iowa tonight. There is a marginal risk of severe storms with hail and strong winds the main concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist into Wednesday and Wednesday night, mainly across the northern half of the state. A few storms could be strong to severe during this time, with hail and gusty winds the primary threats. Additional thunderstorms may be possible late this weekend. An Excessive Heat Watch is in effect for the area Wednesday afternoon through Saturday evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely.
In the hours before
Special weather statement, Jul 16, 10:55 AM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1055 AM CDT Tue Jul 16 2019
IAZ004-005-161630-
Kossuth IA-Emmet IA-
1055 AM CDT Tue Jul 16 2019
...Strong Thunderstorm Moving across Emmet and Northwest Kossuth
Counties Late This Morning...
At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm over
Swan Lake, or near Estherville, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Estherville, Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake,
High Lake, Armstrong, Wallingford, Gruver, Dolliver, Fort Defiance
State Park, Okamanpedan State Park, Wolden County Park and
Estherville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4350 9433 4343 9423 4327 9478 4337 9490
4350 9471
TIME...MOT...LOC 1553Z 233DEG 21KT 4337 9472
HahnLocal storm report, Jul 16, 11:15 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND GST 2 WNW GRUVER 43.40N 94.75W
07/16/2019 M61 MPH EMMET IA ASOS
ASOS STATION KEST ESTHERVILLE AIRPORT.
&&
KLPSpecial weather statement, Jul 16, 11:53 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1153 AM CDT Tue Jul 16 2019
IAZ005-006-161730-
Kossuth IA-Winnebago IA-
1153 AM CDT Tue Jul 16 2019
...Area of Thunderstorms Lifting Northeast Towards the Minnesota
State Line this Morning...
At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 15 miles north of Algona, moving northeast at 25 mph.
Heavy rain, pea size hail and wind gusts of up to 55 mph will be
possible with this area of thunderstorms.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Lake Mills, Union Slogh, Rice Lake, Buffalo Center, Bancroft, Swea
City, Thompson, Lakota, Rake, Lone Rock, Ledyard, Scarville, Lake
Mills Municipal Airport, Hogsback Wildlife Area and Rice Lake State
Park.
LAT...LON 4350 9351 4339 9351 4319 9432 4332 9442
4350 9442
TIME...MOT...LOC 1651Z 231DEG 25KT 4329 9423
HahnLocal storm report, Jul 16, 2:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
232 PM CDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM FUNNEL CLOUD 4 NNW CUMBERLAND 41.33N 94.90W
07/16/2019 CASS IA TRAINED SPOTTER
BRIEF FUNNEL CLOUD REPORTED SOUTH OF
ATLANTIC.
&&
KLPSpecial weather statement, Jul 16, 2:36 PM CDT, 1 minute before
Special Weather Statement National Weather Service Des Moines IA 236 PM CDT Tue Jul 16 2019 IAZ070-162045- Cass- Including the city of Atlantic 236 PM CDT Tue Jul 16 2019 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS... A weak storm in Cass County has been reported to produce brief funnel clouds and may continue through around 330 PM this afternoon. Typically, these funnel clouds can form from showers and weak thunderstorms and are normally brief, drop only a few hundred feet from the cloud base, and rarely become a tornado or cause damage. However, if one is spotted, please immediately report it to the National Weather Service. If a tornado warning would become necessary, take appropriate action. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:55 AM CDT | Special Weather Statement | DMX | Emmet | 35 min |
| Jul 16, 11:53 AM CDT | Special Weather Statement | DMX | Winnebago | 37 min |
| Jul 16, 3:08 PM CDT | Excessive Heat Warning | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
| Jul 16, 3:40 PM CDT | Tornado Warning | DMX | Cass | 24 min |
| Jul 16, 3:47 PM CDT | Special Weather Statement | DMX | Bremer | 28 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.